It's safe to say we've become more invested than ever in keeping as healthy as possible this past year. As a result, the demand for vitamins and supplements has skyrocketed. Of course, the pandemic is the main driver, with many of us stocking up on supposedly immune-boosting vitamin C or relying on a dose of vitamin D to compensate for all our time spent indoors. Perhaps 2021 is the year you decided to go vegan and want to increase your iron intake, or maybe a little protein powder is helping you get through your at-home workouts.
Either way, supplements have become a firm fixture in many of our diets, and they're big business to boot. Social media constantly serves up influencers and experts sharing shelfie-loads of supplements as they reveal which capsules, pills, and powders they take for muscle strength and immunity and everything in between. Recently, however, nutritionists and skin experts have taken note of a link between certain supplements and skin conditions — namely, how they may be exacerbating issues such as adult acne.
Can protein supplements cause acne?
Plenty of us are committed to our at-home workouts and lunchtime jogs, which explains the heavy promotion of restorative, muscle-building protein supplements (such as powder, bars, and shakes) at the moment. But head to Twitter and Reddit, and you'll spot countless threads in which people are sharing stories of breakouts and skin inflammation after introducing such supplements into their diet. Interestingly, there is a skin link.
"Whey supplements are a popular way of increasing protein intake, especially in those who strength train, but whey is essentially cow's milk protein," consultant dermatologist Dr. Anjali Mahto explains. "In a small, select group of individuals who are sensitive to dairy as a cause of their acne, taking whey protein supplements may potentially cause aggravation of their skin issues." According to Dr. Saira Vasdev, aesthetic doctor and founder of Skin & Sanctuary, there are several small studies suggesting that, when consumed in large quantities, whey-based protein powders may both trigger facial breakouts and exacerbate pre-existing acne, especially among women. "In these studies, the chest, shoulders, and back were also frequently affected," Dr. Vasdev says.
The reasoning behind it, Dr. Mahto explains, is that "in some people, although not all, [whey protein] may increase oil production via the hormone insulin," Dr. Vasdev points out that increased oil production eventually causes congestion, inflammation, and subsequently acne.
If you've noticed more breakouts, you don't have to give up taking protein entirely. Rather, try switching up the source, Lisa Borg, nutritionist at Pulse Light Clinic, says, and opt for a plant-based version instead. Borg pinpoints pea protein as a great alternative. "Bone broth protein powder is also well-known for its additional benefits of collagen and glucosamine," she says, "which both serve to nourish skin, joints, and the digestive system."
Vanessa Charest, nurse practitioner at London Real Skin, says that she advises clients to avoid adding any sugar or sweetener to protein shakes or supplements. Emerging evidence suggests that foods with a high glycemic index (GI) may fuel acne, Dr. Mahto says, but that doesn't mean cutting out sugar entirely, simply limiting it in your diet.
Can vitamin B12 vitamins cause acne?
Vitamin B12 is found in almost all multivitamins. A lack of vitamin B12 can be brought on by anemia, a vegan or vegetarian diet, or following fad diets, and symptoms range from lethargy and headaches to feeling faint. Borg recalls a client who had prescribed herself vitamin B12 in high doses after being convinced of deficiency and reported experiencing rashes and itchy, red patches of skin. But further complaints suggest other people who take vitamin B12 notice a worsening in acne.
"There is anecdotal evidence and case reports of some individuals who find that taking B12 can aggravate acne," Dr. Mahto says. Although it is not necessarily a common occurrence with oral vitamin B12, Dr. Mahto continues, "In a subset of individuals, B12 may alter the skin microbiome," which is the friendly bacteria living on the surface of skin. This bacteria keeps skin happy and healthy, but when there is a lack of it, acne-causing bacteria can thrive. Dr. Mahto explains that this acne-causing bacteria may encourage inflammation, potentially making breakouts worse. Dr. Vasdev mentions this is merely considered an uncommon contributing factor in people prone to acne, rather than a direct cause of acne; taking vitamin B12 is unlikely to give you spots if you aren't predisposed to them.
Can biotin supplements cause acne?
Biotin (otherwise known as B7) is arguably one of the most popular health and beauty supplements and is most commonly taken to strengthen hair and nails. But a handful of experts, including Dr. Vasdev, have highlighted a "pro-acne" effect on the skin. "Excess biotin can inhibit the body's natural absorption of vitamin B5," Dr. Vasdev says. "This plays an important role in maintaining the skin barrier and regulating sebum," or oil production in the skin. As a result, Dr. Vasdev adds, low levels of vitamin B5 can potentially weaken the skin, causing clogged pores and spots.
The consensus is that taking biotin is only beneficial if you are truly deficient in the vitamin, which is rare. In addition, experts argue that biotin supplements have minimal effects on your hair, nails and body.
Do you need to take vitamin supplements, or is a balanced diet enough?
We know what the professionals think about biotin, but what about protein and vitamin B12? Borg says that a healthy balanced diet, which includes quality proteins, should be sufficient for the average healthy person under the age of 50 who doesn't partake in rigorous exercise. If you're concerned, a blood test will determine whether you might be deficient in any vitamins.
Borg points out that if you have a negative skin reaction to supplements, there may be underlying issues, which are best discussed with a nutritional therapist or dermatologist. Her immediate advice is to avoid self-prescribing. Dr. Mahto agrees — in fact, she's more concerned about supplements having adverse effects on other organ systems of the body, rather than the skin. "Dietary supplements are largely unregulated and untested and may contain active ingredients which have the ability to interact with other medications," Dr. Mahto says. "If pregnant, they may also potentially damage a developing fetus. Other supplements have been linked to problems with liver inflammation or gastrointestinal side effects."
For more information on how to navigate supplements and vitamins, it pays to follow the advice of your doctor or a nutritional expert, rather than self-treating.
How do you get rid of acne?
Acne is the most common anecdotal complaint of self-treating with multiple supplements, but Dr. Vasdev explains that acne is often a complex condition with many factors at play, including (but not limited to) hormones, diet, medications, and genetics. If you've changed your supplement intake, you might want to tweak your skin-care routine, too. "If there are issues with acne, then most people could start with introducing active ingredients into their skincare routine," Dr. Mahto says.
Both Dr. Mahto and Dr. Vasdev recommend salicylic acid (an exfoliating ingredient, often found in chemical exfoliators, that penetrates deep inside pores to break up oil, dead skin, and debris before they can form breakouts), vitamin A (otherwise known as retinol, which encourages the production of new skin cells and is often found in nighttime serums and creams), and topical niacinamide (or vitamin B5, which reduces oil and can help minimize the appearance of large pores).
Dr. Mahto concludes that, if skincare isn't quite working for you and your breakouts are getting worse or starting to impact your mental health, seek help early. Visit your primary-care doctor for further advice, or book in with a dermatologist or skin expert (plenty are offering virtual consultations amid the pandemic) who may prescribe you creams and can help you understand the impact of dietary supplements and vitamins on your skin — not someone on Reddit's.